Melanoma: Testing for Immunotherapy-Related Hepatotoxicity
Insights From: Michael A. Postow, MD, Memorial Sloan Kettering Cancer Center; Claire Crowley, RN, Memorial Sloan Kettering Cancer Center; Michael B. Atkins, MD, Georgetown Lombardi Comprehensive Cancer Center; Kellie Gardner, NP, Georgetown Lombardi Comprehensive Cancer Center
Michael B. Atkins, MD: Hepatotoxicity is fairly common with checkpoint inhibitor therapies, and it’s particularly common with the combination of ipilimumab and nivolumab. Probably 20% of patients develop some sort of grade 3 toxicity. And it’s an interesting toxicity. It’s probably an immune reaction against hepatocytes that’s going on, and it’s usually not associated with any symptoms. So, patients may get this toxicity only picked up because of laboratory tests being done. And for that reason, we tend to check LFTs (liver function tests), either AST (aspartate aminotransferase) or ALT (alanine aminotransferase), weekly in our patients who are getting combination immune therapy so that we could pick it up early and potentially prevent ourselves from giving a dose that might turn a moderate toxicity into a really severe toxicity. And when we see transaminases starting to go up in patients with combination therapy, we tend to hold the dose to see whether it’s going to go up further before we decide whether it’s safe to proceed, and only if things start to come down and stabilize would we proceed with the next dose. In patients where their transaminases are continuing to elevate, we’re often very grateful that we held the dose and didn’t add extra fuel to that particular fire. But, Kellie, you want to talk just a little bit about what our approach is to managing patients with either minimal hepatotoxicity and then all the way up to severe toxicity?
Kellie Gardner, NP: So, for mild hepatotoxicity—grade 1—we generally have patients avoid alcohol and Tylenol. Patients should be avoiding that up front when they start immunotherapy, but we encourage them to hold off on those medications or to avoid extra toxicity for the liver. We will increase our frequency of monitoring if a trend starts up more significantly. For grade 2 LFTs, we would actually draw the LFTs again, probably 3 or 4 days later, to make sure we’re catching an early uptrend if it’s going to happen and, of course, holding therapy if that does happen.
Patients with grade 3 or higher toxicity, we would start them immediately on oral steroids, sometimes intravenous if their levels are elevating higher. If they don’t respond to the steroids, we would get hepatology involved and add another immunosuppressive, such as mycophenolate, to better control their toxicity. These patients are monitored very closely to ensure that they’re responding well to the immunosuppression and not having worsening liver toxicity.
Michael B. Atkins, MD: And because the effects of the immune therapy last a long time, we often have to slowly taper them off the steroids over 4 to 6 weeks. Sometimes as we taper, we see the transaminases coming up again or some other immune reaction developing. We’ve come to think about this as when we’re giving immune therapy, we’re hyperactivating the patient’s immune system. And when patients start getting some of these organ toxicities, it’s because their immune system is so activated that they start to attack themselves. When we give immunosuppressive drugs, we’re not actually immunosuppressing the patient, we’re just bringing their hyperactivated immune system down to a less activated level. And so, even as we taper them off the steroids, we might see other evidence of immune-related toxicities developing, such as a skin rash or joint pain. So, you have to be very careful, as you’re tapering the steroids, that other problems aren’t developing. Because these patients aren’t immunosuppressed, I can’t think of a single case where we’ve seen an opportunistic infection in our patients, despite being, sometimes for many months, on immunosuppressive agents.
Another point, which is I think really important to keep in mind, is if patients are on immune therapy and develop progressive disease and then, let’s say, are switched to another treatment that may have some degree of hepatotoxicity, sometimes that might actually be exacerbated by the previous immune therapy. We’ve seen this a number of times in patients who had had disease progression on anti-PD-1 and then went to a BRAF/MEK inhibitor and developed liver function test abnormalities. The approach is not really to stop the BRAF/MEK inhibitors, but to add steroids and to treat it like it’s an immune therapy toxicity. We’ve been able to do that in many patients and control their liver function test abnormalities and continue them on a reasonable dose of their BRAF/MEK inhibitor. So, something else to keep in mind.
Kellie Gardner, NP: We can see hepatotoxicity with immunotherapies, either as a single agent or in combination immunotherapy with nivolumab and ipilimumab. This can affect about 25% of patients and varies in severity from mild elevation to significant elevation of their transaminases. This is usually picked up on routine blood work. We do get liver function tests at each clinic visit. More frequently, for combination therapy, we do it every week in the first 12 weeks of treatment. If patients do have symptoms, it would be sometimes nausea or dental discomfort, but typically they’re asymptomatic, which is why it’s very important to monitor liver function tests at each visit.